SciELO - Scientific Electronic Library Online

 
vol.15 número2Needlestick injury in a pregnant inpatient in an overcrowded hospital índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Articulo

Indicadores

Links relacionados

  • En proceso de indezaciónCitado por Google
  • En proceso de indezaciónSimilares en Google

Compartir


Southern African Journal of HIV Medicine

versión On-line ISSN 2078-6751
versión impresa ISSN 1608-9693

Resumen

MOODLEY, A; BHOLA, S; OMAR, F  y  MOGAMBERY, J. Antiretroviral therapy-induced Leber's hereditary optic neuropathy. South. Afr. j. HIV med. (Online) [online]. 2014, vol.15, n.2, pp.69-71. ISSN 2078-6751.

Optic neuropathy in HIV-infected patients results from the HIV infection itself, post-infectious auto-immune disease, opportunistic infections and drugs. Nucleoside reverse transcriptase inhibitors (NRTIs) such as zidovudine and stavudine have known mitochondrial toxicity and can cause mitochondrial myopathies, neuropathies, hyperlactataemia, and can induce mitochondrial genetic disorders. Individuals with the mutation for Leber's hereditary optic neuropathy (LHON), a mitochondrial disorder, are usually asymptomatic but develop visual loss when exposed to external triggers such as smoking. We report on two HIV-infected patients with LHON mutations (m.14484T>C and m.11778G>A) who developed profound visual loss with antiretroviral therapy. We postulate that the phenotypic expression of LHON in these genetically predisposed individuals was triggered by NRTI drugs lamivudine and tenofovir when used in combination, despite their relatively weak mitochondrial toxic effects.

        · texto en Inglés     · Inglés ( pdf )

 

Creative Commons License Todo el contenido de esta revista, excepto dónde está identificado, está bajo una Licencia Creative Commons